Alert archive / Texas / Flash Flood Warnings in 2005
Flash Flood Warning 20, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 28, 2005, 1:53 AM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2005, 1:53 AM CDT (06:53 UTC)
- Expired
- May 28, 2005, 5:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 102 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 6.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1832 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 280654
FFWEWX
TXC465-281000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
153 AM CDT SAT MAY 28 2005
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
VAL VERDE
* UNTIL 500 AM CDT
* AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER
RADAR WAS ESTIMATING UP TO TWO INCHES HAD FALLEN ACROSS PORTIONS OF
THE COUNTY.
* LOCATIONS IN THE WARNING INCLUDE PANDALE...LOMA ALTA...JUNO AND
COMSTOCK.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.
FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.
LAT...LON 2957 10116 2930 10103 2923 10078 3026 10075
3022 10173 2986 10166 2976 10137
$$2 follow-up statements
000
WGUS74 KEWX 280742
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
241 AM CDT SAT MAY 28 2005
TXC465-281000-
VAL VERDE TX-
241 AM CDT SAT MAY 28 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 500 AM CDT FOR VAL VERDE
COUNTY...
AT 237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER THE
WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE PANDALE...LOMA ALTA AND JUNO.
HEAVY RAINFALL WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND POORLY
DRAINED AREAS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.
LAT...LON 2957 10116 2930 10103 2923 10078 3026 10075
3022 10173 2986 10166 2976 10137
$$000
WGUS74 KEWX 281008
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
506 AM CDT SAT MAY 28 2005
TXC465-281016-
VAL VERDE TX-
506 AM CDT SAT MAY 28 2005
...THE FLASH FLOOD WARNING FOR VAL VERDE COUNTY EXPIRED AT 500 AM
CDT...
DOPPLER RADAR CONTINUED TO INDICATE LIGHT TO MODERATE RAINFALL
ACROSS VAL VERDE COUNTY. THE RAINFALL WILL END FROM WEST TO EAST BY
SUNRISE. YOU SHOULD REMAIN ALERT FOR WATER THAT IS STILL RUNNING OFF
EVEN THOUGH THE RAINFALL MAY HAVE ENDED SEVERAL HOURS AGO.
LAT...LON 2957 10116 2930 10103 2923 10078 3026 10075
3022 10173 2986 10166 2976 10137
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 28, 12:54 AM CDT, 59 minutes earlier.
Area forecast discussion, May 28, 12:54 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1254 AM CDT SAT MAY 28 2005 .UPDATE... UPDATED GRIDS AND TEXT PRODUCTS TO ACCOUNT FOR ONGOING MCS EVENT. HAVE INCREASED POPS...SKY COVER AND QPF FOR THE WESTERN COUNTIES. HAVE ALSO ADDED LOCALLY HEAVY RAIN. && .PREV DISCUSSION... /ISSUED 912 PM CDT FRI MAY 27 2005/ UPDATE... A LONE SHOWER IS DWINDLING ON THE ATASCOSA/MCMULLEN COUNTY LINE. OTHER SHOWERS AND THUNDERSTORMS ARE MOVING EAST ACROSS CENTRAL MEXICO WITH THE AID OF AN UPPER LEVEL DISTURBANCE. THIS ACTIVITY WILL CROSS THE RIO GRANDE INTO TEXAS SHORTLY BEFORE MIDNIGHT. HAVE SHAVED BACK THE POPS OVER THE EASTERN THIRD OF SOUTH CENTRAL TEXAS FOR THE REST OF TONIGHT. TEMPS AND WINDS LOOK GOOD. PREV DISCUSSION... /ISSUED 354 PM CDT FRI MAY 27 2005/ DISCUSSION... FFA CANCELED FOR VAL VERDE COUNTY WITH AMPLE SUNSHINE DRYING OUT THE SOILS ALL DAY LONG. IN ADDITION, UPPER LEVEL TROUGH OVER MEXICO IS GENERATING MOST LIFT OVER FAR WEST TEXAS WITH SUBSIDENCE TAKING OVER MOST OF SOUTH CENTRAL TEXAS THIS AFTERNOON. THIS WILL CHANGE LATER TONIGHT WHEN A MORE POTENT SHORTWAVE LIFTS NORTH INTO WEST CENTRAL TEXAS WHILE THE MID-LEVEL STABILITY SHIFTS EAST. THE ENERGY IS EXPECTED TO CATCH INTO ZONAL FLOW MORE BY LATE SATURDAY WITH BOTH THE NAM AND GFS BROADLY SUGGESTING ORGANIZED THUNDERSTORMS SWEEPING SLOWLY THROUGH SOUTH CENTRAL TEXAS THROUGH LATE SUNDAY. BECAUSE THE MODEL FORECAST QPF AND VORTICITY DIFFERENCES ARE SO LARGE WILL JUST BROADBRUSH CHANCE POPS TO LET ANOTHER MODEL RUN TRY TO GET MORE AGREEMENT. THE CHARACTER OF THESE STORMS SHOULD BE SLIGHTLY MORE PREDICTABLE, WITH HEAVY RAIN AND ISOLATED SEVERE THREATS THE PRIMARY CONCERN. THE LIGHT SHEAR ENVIRONMENT WILL ALLOW FOR NUMEROUS BOUNDARIES AND POSSIBLE MCS ACTIVITY WHICH MODELS ONLY SHOW SOME UNITY ON FOR EASTERN SECTIONS SUNDAY AFTERNOON. ONCE THIS LARGER SHORTWAVE PASSES INTO EAST TX BY MONDAY THE WEAK ZONAL FLOW ALOFT WILL LEAD TOWARD REDUCED RAIN CHANCES AND A SLOW BUILDING OF THE UPPER RIDGE WITH TIME. MODELS SHOW SOME FORM OF A SHORTWAVE COMING ACROSS THE SOUTHERN PLAINS AROUND WEDNESDAY, BUT THE TRENDS ARE FOR A WEAKER SYSTEM. THUS WILL OPT FOR LOW CHANCE POPS AND ANTICIPATE POSSIBLE FURTHER REDUCTIONS IN FUTURE RUNS, WHICH WOULD BE A SIGNIFICANT DEVIATION FROM THE 05/27 00Z GFS. && .EWX WATCHES/WARNINGS/ADVISORIES... TX...NONE. && 13/10
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:36 AM CDT | Severe Thunderstorm Warning | EWX | Maverick | 27 min |
Nearby
Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.